Advertisement

loader

Talk

Advanced search

Mumsnet has not checked the qualifications of anyone posting here. If you need help urgently, see our mental health web guide which can point you to expert advice.

Am I cutting my nose off to despite my face by not taking antidepressants?

(7 Posts)
Twoweekcruise Mon 23-Oct-17 12:29:10

I've suffered from anxiety and depression (mainly anxiety) for at least 20 years. I've been anxious all of my life and although I've tried various talking therapies and cbt, nothing has really helped long term and I just end up back at square one. I have always turned down the offer of antidepressants because one of my anxieties is health anxiety and as most of the people I know on antidepressants (mum and Dsis included) suffer at least a few weeks of horrible side effects, I don't know if I can get through that transition without freaking out.
During the last counselling I had, my counsellor suggested that my anxiety may be partly due to some kind of imbalance in my brain chemistry that meditation could help balance out?!
I feel I don't want to go down that route as anti d's get such a bad press but then I can't help but think I could be living a richer, more fulfilled life. If only I could get over the fear of them?!

ElspethFlashman Mon 23-Oct-17 12:34:27

Yes they have side effects at first. Usually for only two or three weeks . But the loading dose of ant-ds is 6/8 weeks so you are strongly encouraged to stick them out for 2 months before you quit cos that's when you may really see the benefit.

If you could rationally say to yourself "I was warned about this, I know it's only a side effect rather than something sinister" then try them. Some can be powerfully anti-anxiety and can be very calming.

LouiseBrooks Mon 23-Oct-17 12:43:05

I have taken anti depressants in the pat. I always had Seroxat which got a vile press at one point but was brilliant for me. I had almost no side effects and those I did have, didn't last more than a few days.

Try them, if you feel the side effects are too bad you can go back to the doctor and ask to be taken off them, or given a different one. Everyone reacts differently.

letsdolunch321 Mon 23-Oct-17 12:48:40

Hi there, I totally agree with LouiseBrooks, I have been on 30mg of seroxat for 18years. Thankfully any side effects were minimal - now Seroxat is part of my life - it keeps me on a level.

Good luck with whatever you decide

Twoweekcruise Mon 23-Oct-17 12:56:04

Thank you everyone. I know I should take the plunge and just go for it. I think half the problem is that I have a very unsympathetic GP but I'm in the process of changing surgeries so maybe I can find someone a little more understanding of my fears?.

idlevice Mon 23-Oct-17 22:43:08

Yes OP, you should give meds a go. I had about 20yrs of trying to self-manage what eventually became horrendous can't-get-out-of-bed depression. I was finally convinced to take ADs by a psychiatrist who explained them in detail. I was freaking out about one of the side effects being a dry mouth as that to me seemed like too much to cope with. In the event I just sipped water of course! There were other effects like tiredness, dizziness, loss of appetite, but I had reached the point where I'd decided to try them as there seemed no other option, certainly not trying to carry on any more under my own auspices. I started noticing what to me was an amazing improvement after 3-4weeks.

My psychiatrist also said that I needed to be stable on ADs to become to a level where I receptive to counselling and CBT otherwise they would not be effective. I have since had some & again seen some more improvement. I so wish I had taken the meds decades ago. I hate to think of time wasted & missing out on my kids' early years because I was such a mess.

Twoweekcruise Tue 24-Oct-17 10:19:02

idlevice everything you are saying rings home with me and this is exactly what my last counsellor has been saying, I'm just so scared about the whole thing but know a must at least try, thank you.

Join the discussion

Join the discussion

Registering is free, easy, and means you can join in the discussion, get discounts, win prizes and lots more.

Register now